Over-medication & Nutrition
Did you know that overmedicating with Non -Steroidal Anti-Inflammatory drugs (NSAIDS) can affect nutrient delivery and utilization? Too high of doses, chronic administration, multi-drug interactions and hypersensitivity can result in adverse effects in the horse.
Common NSAIDS include Phenylbutazone (Bute), Flunixin meglumine (Banamine), Ketoprofen (Ketofen), Naproxen (Equiproxen) and Firocoxib (Equioxx). Common drug combinations include Bute and Banamine, Banamine and Naproxen, Bute and Ketofen, Banamine and Ketofen and Ketofen and Equioxx. Adverse effects of medication can include oral ulcers, esophogeal ulcers, gastric ulcers, ulcerative colitis, renal damage and liver toxicity.
A horse with adverse effects due to overmedication that may affect nutrition could show signs such as weight loss, diarrhea, loss of appetite, colic, poor hair coat and hoof quality, anemia and low protein levels. If you have a horse showing any of these signs, don’t automatically assume it is due to medication. However, be sure to include the medication history of the horse, particularly any use of NSAIDS, when discussing your horse’s health with your veterinarian. As always with any health condition, consult your veterinarian!
By Tina Anderson
Stop by Ark Country Store in Waxahachie, Texas for all of your pet, horse and livestock feed and supply needs. Our knowledgeable staff can assist you with finding the products for your animals. Proudly serving Ellis County and surrounding areas.